Illinois, 2006

Damaging Winds and Lightning Strike in Illinois, June 21, 2006

June 21, 2006 · NWS DVN · 8 events in 2 counties and zones

An upper level disturbance in a near tropical atmosphere produced scattered thunderstorms in the pre-dawn hours across eastern Iowa and northwest Illinois. Hail was nearly non existent or was of pea sized due to the high freezing levels.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance in a near tropical atmosphere produced scattered thunderstorms in the pre-dawn hours across eastern Iowa and northwest Illinois. Hail was nearly non existent or was of pea sized due to the high freezing levels. Several of the storms pulsed severe with high winds that downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 21, 3:07 AM CST, 38 minutes earlier.

Area forecast discussion, Jun 21, 3:07 AM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
407 AM CDT WED JUN 21 2006

.DISCUSSION...
MODIFYING LAPSE RATES/SOME COOLING OF THE H7-H5 MB LAYER IN CONCERT
WITH CONTINUING CONVERGENCE FIELDS ON NOSE OF 40 TO 50 KT
SOUTHWESTERLY FLOW IN THIS LAYER/LLJ HAS LED TO WIDESPREAD BUT VERY
ELEVATED CONVECTION OVER THE LOCAL CWA EARLY THIS MORNING. BULK OF
ACTIVITY HAS DEVELOPED ALONG AND NORTH OF MORE ROBUST WARM DOME/
CAP...WITH THE RESULTANT CONVECTION TENDING TO DRIFT NORTHEAST WITH
TIME. A FEW CELLS SEEMED FAVORABLE FOR HAIL PRODUCTION...BUT EXTENT
OF WARM AIR UP TO 14K FT HAS PROBABLY ERODED ANY LARGE STONES FROM
MAKING IT TO THE SFC.

SFC LOW OVER WEST CENTRAL IA WILL CONTINUE TO RIPPLE TO THE
NORTHEAST AND DRAG MAIN WARM FRONT WITH IT ALONG AND NORTH OF THE
CWA TODAY...ALLOWING MOST OF THE CWA TO BE BATHED IN 65-70 F SFC DPT
POOL. AS LLJ IN-FEED VEERS MORE TO THE WEST THIS MORNING...EXPECT
ONGOING ACTIVITY OVER THE AREA TO WANE SOME. BUT EITHER THE MCV
ROLLING EAST OUT OF NEB ALONG SOUTHERN EDGE OF WESTERLIES...OR
SOUTHERN SD MCS AND ASSOCIATED OUTFLOW PROPAGATING TO THE SOUTHEAST
SHOULD RE-ENERGIZE ANY LINGERING ACTIVITY OVER THE AREA...OR SPARK
NEW CONVECTION. 100+ KT WESTERLY UPPER JET MAX OVER MN TODAY WILL
ADD FAVORABLE UPPER SUPPORT ALONG ITS SOUTHERN EDGE. THTA-E
ADVECTION AND CONVERGENCE WILL INCREASE AGAIN BY THIS AFTERNOON AS
MAIN LLJ RE-FOCUSES ON AND JUST EAST OF THE LOCAL AREA...AND
ESPECIALLY ACRS NORTHEAST IL INTO INDIANA. FCST SOUNDINGS SHOW A
TREND FOR A BETTER SHOT OF CONVECTION TO BECOME ROOTED SHALLOWER AS
THE DAY PROGRESSES...ESPECIALLY EAST OF THE MS RVR. EXTENT OF SHEAR
COMBINED WITH POTENTIAL CAPES AND INSTABILITY SUGGEST A DAMAGING
WIND THREAT IF CONVECTION BECOMES MORE SFC BASED...WITH THE EASTERN
I80 CORRIDOR AND WEST CENTRAL IL SEEMINGLY MOST AT RISK OF THE
AREAS IN THE DVN CWA AND RESULTANT SVR MCS PUNCHING ITS WAY ACRS
NORTHERN IL INTO NORTHERN IN AND SOUTHERN MI LATER THIS AFTERNOON AND
EVENING. AS MAIN NE TO SW ORIENTED SFC BOUNDARY SAGS AND STALLS THRU
THE CWA TONIGHT...THE POTENTIAL FOR BACK-BUILDING OR NEW GENERATION
IN CONTINUING LLVL CONVERGENCE APPEARS FAVORABLE...ESPECIALLY ALONG
AND SOUTH OF THE I80 CORRIDOR. LLVL HIGH PRESSURE BUILDING SOUTH ACRS
THE UPPER MS RVR VALLEY WILL LOOK TO START TO SHUNT THE MAIN
SFC BOUNDARY MORE TO THE SOUTH ON THU...BUT THE SOUTHERN CWA STILL TO
BE UNDER THE GUN FOR MUCH OF THE DAY. EAST CENTRAL MO INTO CENTRAL
AND SOUTHERN IL MORE IN LINE FOR WIDESPREAD SVR CONVECTIVE SYSTEMS ON
THU WITH MAIN WESTERLY STORM TRACK GETTING SHUNTED SOUTH BY DIGGING
WAVE SOUTH OF HUDSON BAY...AND ACTIVE WAVE TRAIN OUT OF THE NORTHERN
GRT BSN CONTINUES TO SHUTTLE VORTS OVER THE MID AND UPPER MS RVR
VALLEYS.

AS FOR TEMPS FOR TODAY...AGAIN LIKE YESTERDAY A TOUGH SCENARIO TO
HAMMER OUT WITH THE LOCAL CWA BECOMING MORE INFLUENCED BY WARM
SECTOR...BUT CONVECTIVE DEBRIS AND PRECIP ITSELF REALLY HINDERING THE
WARM UP POTENTIAL. ANY SUSTAINED CLEAR OUT COULD MEAN 90 DEGREES OR
HIGHER WITH MORE UNIFORM AND MIXING SOUTHWEST FLOW...BUT WILL BANK
ON PLENTY OF CONVECTION AND CLOUD COVER TO TEMPER WARM UP MORE INTO
THE LOW TO MID 80S...WITH A FEW AREAS POSSIBLY HELD IN THE UPPER 70S.

NO CHANGE TO THE LONG RANGE PERIODS FOR NOW.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

12
Hazardous weather outlook, Jun 20, 10:43 AM CST, 17 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1143 AM CDT TUE JUN 20 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211645-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1143 AM CDT TUE JUN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
LATE THIS AFTERNOON AND THIS EVENING. THUNDERSTORMS ONGOING LATE
THIS MORNING AND EARLY THIS AFTERNOON WILL POSE NO THREAT FOR
SEVERE WEATHER AS THEY MOVE OUT OF THE AREA. LATER THIS AFTERNOON
AS CLOUDS CLEAR AND HEATING BUILDS INSTABILITY... THUNDERSTORMS
WILL DEVELOP IN WESTERN AND CENTRAL IOWA AND MOVE SOUTHEASTWARD.
THUNDERSTORMS THAT DEVELOP NEAR THE WARM FRONT OR OUTFLOW
BOUNDARIES FROM THE MORNING THUNDERSTORMS WILL HAVE AN INITIAL
THREAT OF PRODUCING TORNADOES BASED ON LOW-LEVEL SHEAR PROFILES. AS
STORMS MOVE INTO THE AREA IN THE EARLY EVENING HOURS... THE MAIN
THREATS WILL BE FROM LARGE HAIL UP TO THE SIZE OF QUARTERS AND
DAMAGING WINDS. THE GREATEST CHANCE FOR SEVERE THUNDERSTORMS TODAY
WILL BE NORTH OF INTERSTATE 80. STAY TUNED TO FORECAST UPDATES
THROUGHOUT THE DAY AS THE TIMING AND LOCATION OF THE THREAT FOR
THE STRONGEST THUNDERSTORMS BECOMES MORE CERTAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON WEDNESDAY. A
COLD FRONT WILL SAG INTO THE AREA FROM THE WEST AND STALL. AN
ACTIVE JET STREAM LOCATED JUST TO THE NORTH OF THE REGION WILL
BRING ANOTHER UPPER-LEVEL DISTURBANCE... AND INSTABILITY MAY
SUPPORT STRONG TO SEVERE THUNDERSTORMS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY...
MAINLY SOUTH OF HIGHWAY 34... AS A STATIONARY FRONT ACROSS NORTHERN
MISSOURI WILL TRIGGER THUNDERSTORMS AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING...
PARTICULARLY NORTH OF INTERSTATE 80.

MAYES

The radar

The Quad Cities radar (KDVN), 112 km away, was scanning. The volume nearest the first event began at 09:48 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Stephenson

When
June 21, 3:45 AM CST to 3:50 AM CST
Where
Stephenson County, Freeport
Reported by
LAW ENFORCEMENT
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

house struck by lightning causing unknown damage.

Thunderstorm Wind, Stephenson

When
June 21, 3:50 AM CST to 3:57 AM CST
Where
Stephenson County, Freeport
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.283, -89.617

trees and power lines down

Thunderstorm Wind, Stephenson

When
June 21, 4:40 AM CST to 4:43 AM CST
Where
Stephenson County, 2 mi N of Mc Connell
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
42.467, -89.733

tree limbs down on road

Thunderstorm Wind, Jo Daviess

When
June 21, 4:54 AM CST to 4:55 AM CST
Where
Jo Daviess County, 4 mi NNE of Stockton
Measured
54 kt (62 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.400, -89.967

measured gust

Thunderstorm Wind, Jo Daviess

When
June 21, 4:59 AM CST
Where
Jo Daviess County, Warren
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.500, -89.983

trees and power lines down

Thunderstorm Wind, Jo Daviess

When
June 21, 4:59 AM CST
Where
Jo Daviess County, Stockton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.350, -90.000

trees and power lines down

Thunderstorm Wind, Stephenson

When
June 21, 5:58 AM CST
Where
Stephenson County, Davis
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
42.417, -89.417

a few trees down

Thunderstorm Wind, Stephenson

When
June 21, 5:58 AM CST
Where
Stephenson County, Pearl City
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.267, -89.833

A tree was downed by severe thunderstorm winds.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518790, 5518789, 5518791, 5518795, 5518792, 5518793, 5518794, 5518834.